Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 70, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 2, 2017, 3:37 PM MST for Coconino County, Arizona. It was in force for 113 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2017, 3:37 PM MST (22:37 UTC)
- Expired
- Aug 2, 2017, 5:30 PM MST
- In force
- 113 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 155 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 4:10 PM MST | FLASH FLOOD | Lower Antelope Canyon, AZ | WATER FLOWING INTO LOWER ANTELOPE CANYON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
546 WGUS55 KFGZ 022237 FFWFGZ AZC005-030030- /O.NEW.KFGZ.FF.W.0070.170802T2237Z-170803T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 337 PM MST WED AUG 2 2017 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Coconino County in north central Arizona... * Until 530 PM MST * At 333 PM MST (433 PM MDT), Doppler radar indicated thunderstorms producing heavy rain across the Antelope Canyon drainage, over and just south of Lower Antelope Canyon. Up to a half inch of rain has fallen, with additional rain likely through 4 PM MST. Flash flooding is already occurring or is expected to begin shortly. * Some locations that will experience flooding include... LeChee, Antelope Creek Basin, Lower and Upper Antelope Canyons. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. && LAT...LON 3695 11134 3673 11127 3669 11145 3695 11145 $$ JJ
2 follow-up statements
702 WGUS75 KFGZ 022332 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 432 PM MST WED AUG 2 2017 AZC005-030030- /O.CON.KFGZ.FF.W.0070.000000T0000Z-170803T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 432 PM MST WED AUG 2 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR COCONINO COUNTY... At 429 PM MST, Doppler radar indicated moderate rainfall continued across the Antelope Creek basin southeast of Page. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... LeChee, Antelope Creek Basin, Lower and Upper Antelope Canyons. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. && LAT...LON 3695 11134 3673 11127 3669 11145 3695 11145 $$ 41
569 WGUS75 KFGZ 030029 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 529 PM MST WED AUG 2 2017 AZC005-030037- /O.EXP.KFGZ.FF.W.0070.000000T0000Z-170803T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 529 PM MST WED AUG 2 2017 ...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 530 PM MST... The heavy rain has ended. Flood waters should be receding in the Antelope Canyon basin. Flooding is no longer expected to pose a threat. LAT...LON 3695 11134 3673 11127 3669 11145 3695 11145 $$ 41
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:34 PM MST, 3 minutes earlier.
Area forecast discussion, Aug 2, 3:34 PM MST, 3 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 334 PM MST Wed Aug 2 2017 .SYNOPSIS...Active monsoon conditions will continue across northern Arizona through Friday. A decrease in the monsoon moisture will thunderstorm activity by this weekend and into early next week. && .DISCUSSION...Scattered showers and thunderstorms have developed this afternoon in northern Arizona with the strongest storms observed over western Coconino and northern Yavapai counties. So far, activity has been less widespread than we have seen over the past few days. Coverage and intensity of these storms is expected to diminish after sunset with the loss of daytime heating. The main story through the forecast period will be the intrusion of drier air into the area. Ensembles indicate precipitable water values this weekend and into early next week will be as low as two standard deviations below normal. This is the result of a trough of low pressure off the coast of California which will increase west-southwest flow over the region advecting in the drier air. Due to this, expect significantly less shower and thunderstorm activity by the weekend and into early next week. However, isolated showers and thunderstorms still cannot be ruled out during this timeframe. As we look into the middle of next week and beyond, long range model guidance does indicate a change in the flow and another northward surge of monsoonal moisture leading to increased shower and thunderstorm activity. && .AVIATION...For the 00Z package...Showers and thunderstorms will continue into the evening and overnight hours, expected to be most numerous west of a KPGA-KFLG line. MVFR to IFR conditions in the stronger storms...otherwise VFR conditions expected. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect scattered showers and thunderstorms each day Thursday and Friday with areas of moderate to locally heavy rain. Gusty winds will develop near any storms. Saturday through Monday...Daily chances for showers and thunderstorms are anticipated to decrease across northern Arizona. Near normal temperatures are expected. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS AVIATION...KD FIRE WEATHER...KD For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 2, 3:44 AM MST, 11 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 344 AM MST Wed Aug 2 2017 AZZ004>018-037>040-030430- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 344 AM MST Wed Aug 2 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight High pressure building over Nevada will bring east to northeast flow back to the area today. This will cause storm activity to decrease north of I-40, while the southern portions of the area stay active. The most likely initial development will be over the White Mountains and Mogollon Rim later this morning, with storm motion to the west. This will bring activity into Yavapai, northern Gila and western Coconino counties by the late afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The high pressure area begins to break down Thursday, allowing activity to push back northward. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:18 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 1, 5:33 PM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Aug 1, 7:59 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.